Question: If my child/adolescent is on antidepressant medication, what side effects should I look out for?
Answer: Antidepressant medications, like all medications, have side effects. We really want to break these down into two major types of side effects -- ones that we may anticipate and may be able to tolerate, and others that are more serious.
Initially antidepressant medications may cause gastrointestinal symptoms. This may include nausea, diarrhea, bloating or gas. Other kinds of side effects that are commonly experienced include headache, changes in sleep pattern -- either feeling overly sleepy or having difficulty falling asleep. These are very common types of side effects and things really that many children will experience -- most of them these side effects don't cause enough problems and the child accommodates to them.
The more serious kinds of side effects, which have gotten a lot of attention in the media, include thoughts of suicide or self-injury. This is a very complicated matter. It's something to take very seriously.
As parents are considering using these medications, it's important to really be familiar with all the data. So as we best know, based on the trials that have been done, we can anticipate that about anywhere from maybe one to three in a hundred children treated with antidepressant medications will spontaneously report either thoughts of wanting to hurt themselves, or going from thinking to wanting to hurt themselves to actually doing this. Obviously this is very serious. The good news of this however is that the vast majority of children taking antidepressant medications will feel less badly, tolerate the medication, and appear to be helped from the medication. Given the fact that some children do seem to have these spontaneous reports, we want to closely monitor them, particularly at the beginning of treatment or with adjustments in dose.
Other very serious side effects may include what we think of as behavioral disinhibition. This really refers to children who seem to get somewhat activated while they take these medications. These symptoms need to be separated and differentiated from symptoms of mania or hypomania, and this can be done in close collaboration with your health care professional. Finally some patients with these medications have experienced increase tendency for bleeding. So if a patient is going for surgery or something of that nature -- either dental surgery or other surgery -- it's important that parents let the other health care professionals know that the child is on this type of medication.
Previous: Can A Parent Or Guardian Compel A Child Or Adolescent To Receive Treatment For Depression Against His Or Her Will?